|Thoughts on drug holidays
May 28, 2008
I have been living with HIV+ since it was, then called GRID (Gay-Related Immune Defiency). I first met AIDS in 1999 (by definition) and again in 2007. I have developed resistance to all drug classes. My current regime (TM114, TM125, MKO515 and Ritonovir) which I began in October has been QUICKLY successful at providing me with an undetectable viral load. My question: I want to travel to Buenos Aires for a month...but don't particularly want to haul medications with me. What is your experience with this group of medications around taking stopping and restarting in a month? I know that not stopping is the right answer, but what other risks, other than potential return of viral load or other side effects can I expect?
Response from Dr. McGowan
First of all congratulations on fighting and surviving HIV for all these years! The risk that comes with stopping the medications is based on 2 major issues. The first is, as you mention, when the medications are stopped the virus will rebound and the viral load will go up. Some people develop fevers, sweats, swollen glands and/or a rash during this period. You may loose CD4 cells very rapidly during this viral rebound, especially if you started out with a low CD4 count. This risk was seen very clearly in the SMART study in which people who had treatment interruptions had a higher risk for having low CD4 counts, more AIDS related diagnoses, more heart and liver disease and a higher death rate than people who stayed on their medications. In that study, the people who took interrupted treatment did not fully "catch up" with those on continuous treatment even over a year after restarting their meds. The second major risk in stopping your medications may be related to the possibility of developing drug resistance. The highest risk for HIV resistance comes when the virus is growing while the medicine is in your body. The time of highest risk for drug resistance is when you are starting and stopping medications because this is the time when the level of the medication is low, therefore any virus that may be growing may not be killed by the medicine since there is not enough of it around. Since your virus has developed resistance to all of the previously available treatments, it may already have a partial resistance to TMC 114 and TMC 125 since they are related to older medications and can share some cross resistance. As you say, the best thing would be not to stop your meds. I hope you enjoy your trip to Buenos Aires, it is a beautiful city.
Abnormal Brain MRI - no symptoms
- Is Rectal Bleeding A Sign Of Acute HIV Infection?
- How Long Do I Wait To Get Tested After Sex With A Prostitute?
- Blowjob From A Prostitute And HIV
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Loose Stool After Swallowing Sperm Worried I Have HIV
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.